... afraid of getting off. I had 25 shock treatments 35 years ago. I don't want to get sick again but the meds are ruining my kidneys and wonder if my muscle pain and jerking is not all arthritis related. I also shake a lot in my hands. I haven't much energy. Due to the kidney numbers I can not take anti inflammatory's either. What will happen if I stop Lithium?
This is definitely a concern and an issue for you prescribing Dr. The safe transitioning to another med would be the primary topic, along with (of course) concerns over your liver. I had a girlfriend who was on lithium and it helps her enormously, so stopping/switching definitely a consult with your Doc is called for. Best to you, hope this helps.
Have you been having liver functions blood test every quarter? I have been taking 1800mg of Eskalith CR for over 25 years and my psychiatrist insist that I get that blood lithium levels and kidney test every quarter. I am sure your doctor knows the risks and benefits of long-term lithium therapy. This is SERIOUS - you need to sit down immediately with your doctor, and tell him exactly what is happening with your body. Did he order the kidney test or did is he unaware of the numbers? Take the test results with you to your appointment. You also need to get your lithium levels tested. These two numbers will allow your doctor to determine if the lithium has grown to toxic levels. If you have to be weaned of lithium, there are other drugs that can help control your mood - I can think of two other mood stabilizers that I take in addition to lithium.
Please tell us that you will meet with your doctor as soon as possible to prevent any further deterioration of your precious kidneys.
All the best,
My heart is so very sad for you & all the other out there with doctors that literally just write the scripts, take the cash & could care less about anything else! And this my poor weary wathy33 sounds like the situation you may find yourself in. Unfortunately, it is not an unusual doctor - patient relationship in this day & age... too many patients & too few real doctors that "Listen to their patients & care about the care they are giving them"... like so many I would bet you go in for your usual appointment & the doc cks your heart, blood pressure, asks a few of the same old questions, may order a blood test from time to time if you are lucky, but even if they do,,, it's unlikely they will even be made aware of any unusual results unless they are so outrageous that the possibility of someone being "SUED" exist. PLEASE,,, DO THE FOLLOWING.
1) What ever institution you have had any test, blood work, x-rays, mri's, any test outside of the doctors office, pls call & ask for the last 24-36 months of results. This is your rights in all states. They must provide you a copy of your records every year for no cost. 2) PLEASE ..take all of this & a copy of any & all medications (from your pharmacy) to another doctor for a consultation into your medical problems & the serious results of the long term use of the Lithium & any other drugs you may have been on. These drugs are indeed very useful for many, BUT,,MOST BE MONITORED VERY CLOSELY! or very serious damage to not just your kidneys but many other organs can occur. Bloor work should have been done very 4-6 month months the longer you have been on the medication..especially when symptoms like the shaking of hands began, this my sweet & scared dear little angel is not normal, please do not allow doctors to rush you off or scare you into not asking questions because you are afraid they will not give you your meds! I know your concerns & feel your pain very well, this is very normal dear & i promise you that other doctors will help you, remember..YOU are paying them! YOU are allowed to ask questions! DO NOT be afraid of asking question ... they are only people! I fear you are already in deep trouble & need care outside of this doctor. Pls get your records & seek another opinion! I'm going to be praying for you! MommaNancy
After all of the comments I think I will have a discussion with my Dr. He mentions my kidney numbers every time I go so I know there is a problem. I do have kidney and cholesterol checked every 6 mo but sometimes I have to remind them I need the lithium level done too. I think the hands shaking has something to do with the Lithium and now wondering if the jerking of my muscle when I try to sleep is Lithium too. Thanks for all the comments.
You have gotten great advice above, including various blood tests. If your kidney numbers are borderline, you have a very good chance of saving your kidneys. Or have you been given a stage number that your kidneys are at? If you've been told no anti-inflammatory meds, it sounds like your kidneys are in worse shape. But to keep it from getting any worse, you need to take very fast action to reduce the risk of it getting worse. I have Stage 3 kidney disease.
Regarding your muscle jerking, you may have gotten something called myoclonus, like I do. Look into whether the lithium is the cause. Klonopin, now out in a generic, has really helped my muscles jerking as I get more and more relaxed before sleeping. And during sleep, they jerk all the harder without the Klonopin. I think that you can take something else in place of the lithium IF that is the problem. So good luck.
Now that is interesting. I'm on Lithium 600mg at night and my Psychiatrist checks my Lithium levels but not my kidney levels. I guess I will have to let him know to do that on the next appointment. He mentionned it 5 years ago but I guess forgot to keep on top of the kidneys. Thanks for mentionning it everyone. I could not see my life without Lithium. It has given me back my life! I have tried alot of meds before finding something that work for my major depression.
Thanks for the heads up. I am going to have my doctor check my liver functions. No one has checked them in 20 years on lithium.
Regarding muscle spasms, one of my doctors suggested I try some tonic water. DO NOT USE MORE THAN 8 OUNCES AS MAY AFFECT HEART RHYTHM. This has worked great for me, not even 2 ounces works.
I took Darvocet N100 for 30 years and my kidneys were showing damage from that. Then they took it off the market and I was put on several other things to try for my back pain, but never worked as well as Darvocet did for me. I ended up with extensive back surgery, and damaged kidneys, but finally out of pain. Then I had a severe aortic Dissection that further damaged one of my kidneys. Now it's touch and go. Every three months I have a whole plethora of tests done for every possible eventuality. My one kidney continues to go south, so I will be facing a kidney removal at some point. But at least I still have one workable kidney.
When people go to the doctor they must insist on having tests done, and insist on not having anything sugar coated. I always tell my doctors "don't lie to me about anything." I can handle the truth. And it helps me to understand the seriousness of any situation. You pay your doctor to help you, if he's not being open with you, you need a new doctor. You are in charge!!
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Psoriatic Arthritis - son has psoriac arthritis is on methatrexate doc only prescribed solpadol and?
Posted 1 Dec 2009 • 1 answer
Manic depression -anyone heard of 300mg Lithium being an effective dose for extremely manic patient?
Posted 22 May 2011 • 4 answers
Posted 8 Jul 2012 • 3 answers
Posted 2 Mar 2013 • 2 answers
I have been having muscle pain in my arms like I pulled my muscles since taking Enbrel. Anyone else?
Posted 12 Feb 2015 • 3 answers